Jump to content
CrazyBoards.org

Recommended Posts

So, I don't have a lot of experience with meds. I took Prozac a long, long time ago (8 years?) briefly and it didn't really do much. If anything, it made me feel worse at the time. Tried Wellbutrin at a low dose last year and it made my already pretty regular, vivid dreams increase in occurrence and severity. So I stopped. I'm pretty nervous about handling medication in general and was wondering if anyone had any experiences that they could share specifically with Effexor? I'm supremely nervous, as I can barely function as it is and don't know how these side effects may impact me. How long does it take to feel effect? And does anyone know at what threshold of dosage it'll actually help? I'm really flying blind here and could use any help.

I'm super new to all of this. I've had a lot of different mental problems since being a kid and am just now getting around to talking to a psychiatrist and sorting through what the hell is going on in my brain. I have GAD, PTSD, social anxiety/phobias, and some other random phobias (honestly, once the anxiety/social stuff is taken care of THEN I'll work on the random phobias). Symptoms include daily paralyzing anxiety, racing negative thoughts, panic attacks, depression, anxiety around people, anxiety leaving my apartment, vivid depressing dreams, paranoia, and, recently, EXTREME amounts of jumpiness + increased paranoia (brain likes to hit me with the scariest, worst thing that could happen to me in that moment, but I don't see/hear anything, just paranoid thoughts). There are more but that's the abbreviated list. Been especially bad for about 5-6 months and finally pushed myself to get some help. Wasn't "suicidal" per se, but was definitely tossing the idea around last year; it's subsequently been replaced by extreme, crippling existentialism. Weirdly a great cure for suicidal thoughts, but also sucks in its own way. (Bonus fun random symptom: recently been waking up in the middle of the night, fine, then having to run to the bathroom and puke my guts out + covered in cold sweats and feeling like I'm literally going to pass out. Lasts 45 min or so, sometimes less, then I go back to bed and I'm fine the next day. Recently realized I must be waking up into panic attacks. Has been happening 1-2 times a month for almost the past year.)

Welp, so, I saw a psychiatrist for the first time. It was both an extremely good thing and also extremely traumatizing because I tend to suppress, suppress - that's how I function. But, anyways, he prescribed me Effexor. I'm only taking 37.5 for one week, then upping to 75. I'll see him again in three weeks to re-evaluate how I'm doing. I'm super duper terrified because, well, let's be real - that's my natural state. I've only been on it two days and I feel fine-ish, I guess. I had a particularly anxiety-ridden last week so my current definition of 'fine' is not having a panic attack every other day so my bar for "fine" is messed up this week. But, seriously, I'm fine. I'm just worried. I'm curious as to how long it generally takes to feel side effects for medicines like these. Is it right away? Is it months? I honestly don't even know if those are questions anyone can answer. I'm just feeling kind of alone in all of this and looking for people who know what I'm going through.

Link to comment
Share on other sites

Hello and welcome to CB! I'm happy you joined us.

Usually you feel the side effects of antidepressants before you feel the actual antidepressant effect. You generally begin to feel side effects from Day 1. Perhaps you are not feeling many side effects yet because your dose is low, but the fact that you are not feeling them too badly is a good sign. They won't suddenly appear after months. Side effects usually diminish over time and are pretty low when you begin to feel the antidepressant (or anti-anxiety) effect. 

Link to comment
Share on other sites

I just have one thing to say about effexor.  NEVER EVER SKIP A DOSE. Doesn't matter how long you've been taking it, if you skip a dose you'll feel side effects. Some get nauseous, others get headaches, brain zaps, dizziness. Don't skip a dose. When I was starting out and was at a low dose I never felt anything if I skipped a dose but once I got to a higher dose I tried my hardest to not forget a dose. Lasted the entire 1.5 years I was on it. Other than that, which is completely preventable, I didn't experience side effects. Though I hardly do with ADs.

  • Like 2
Link to comment
Share on other sites

57 minutes ago, jt07 said:

Hello and welcome to CB! I'm happy you joined us.

Usually you feel the side effects of antidepressants before you feel the actual antidepressant effect. You generally begin to feel side effects from Day 1. Perhaps you are not feeling many side effects yet because your dose is low, but the fact that you are not feeling them too badly is a good sign. They won't suddenly appear after months. Side effects usually diminish over time and are pretty low when you begin to feel the antidepressant (or anti-anxiety) effect. 

Thanks so much! That was, by far, my most burning question.

35 minutes ago, iaawal said:

I just have one thing to say about effexor.  NEVER EVER SKIP A DOSE. Doesn't matter how long you've been taking it, if you skip a dose you'll feel side effects. Some get nauseous, others get headaches, brain zaps, dizziness. Don't skip a dose. When I was starting out and was at a low dose I never felt anything if I skipped a dose but once I got to a higher dose I tried my hardest to not forget a dose. Lasted the entire 1.5 years I was on it. Other than that, which is completely preventable, I didn't experience side effects. Though I hardly do with ADs.

Ugh, yeah, I've been reading up on that! Thank you for the warning, much appreciated. This is one of the things I'm terrible at.

Link to comment
Share on other sites

Effexor is a great medicine for those for whom it works. Worked great for me but it kept pooping out and had to keep increasing the dose, but then again, I'm bipolar, and bipolar folks respond differently to antidepressants. If it doesn't work, you can always try another SNRI like Pristiq (basically synthetic predigested Effexor), Fetzima, or Cymbalta.

  • Like 1
Link to comment
Share on other sites

  • 3 weeks later...

Welcome to CB @babythrowaway !  I've taken Effexor for what, 15 years now and I'm still here, though I can't say I'm all better, but I've had an awful lot of crap to deal with in the last 10 years so I can't slam Effexor too bad. 

I will say that when I started it, it gave me extreme diarrhea for a few days.  Really bad. As in, stay close to a bathroom. (Please note-Starbucks-es often only have one bathroom! Especially that one in Folly Beach, South Carolina. I know.) PDOC nurse said this experience is common and goes away, and sure enough it did.  Unless...unless I run out ( NEVER EVER run out) and then I start getting diarrhea again!  Wierd, huh??

Also, it makes me hot-sweaty hot at times.  But I take like 300 mg a day, the max dose, so  that's not surprising.

I would say Effexor is worth a try.  It hits on serotonin and norepinephrine as opposed to just serotonin (like Prozac does) so in that sense, it's viewed by  me at least as more robust.  I guess I would think that if you can get away at a lower dose, that would be better so you don't get as sweaty!  Try not to be terrified. You can always ask your PDOC to wean you off of it if it seems useless after a few months.  Yeah, these drugs often take time to work, though hopefully not that long, but you do want to give it a decent test interval till giving up. 

Good luck and report back if you can. I'll follow this topic, as I'm an old hand at Effexor. Plus, now I'm just plain OLD, I've been here so long.:P

  • Like 1
Link to comment
Share on other sites

  • 1 month later...

I've been on Effexor from 75mgs to 300mgs for approx. 6 years now.

I'll say as far as my issues went, I felt great on Effexor XR, best med I ever did go on for obsessions, depression, anxiety, etc.  I found a point where I was like, "this is who I want to be" when I was on the higher doses...

I had some sexual problems on it though, and is why I'm coming down off it.  Interestingly my libido was higher on Effexor, but it always gave me a bit of ED which is no good for me at this point.

It's very smart you're going up slow.  Going up on Effexor I needed Ativan nearby, the startup symptoms were pretty brutal, restlessness, anxiety, nausea, pretty much had em all...but after getting adjusted in about a month I felt like a million bucks.

Link to comment
Share on other sites

  • 2 weeks later...

SNRIs in general are known for their hyperhidrosis (excessive sweatiness) due to their effect on norepinephrine. I experienced this on Effexor, Pristiq, and Cymbalta. Never tried Fetzima.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...